How should cardiovascular manifestations of local anesthetic toxicity be treated?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Prolonged PR, QRS, and QT intervals potentiating reentrant tachycardias with aberrant conduction may herald cardiovascular toxicity. Cardiac resuscitation of such patients may be difficult and prolonged (30-45 min) because some anesthetics are very lipid soluble and require a long time for redistribution. However, some of these patients can be successfully treated with properly conducted cardiopulmonary resuscitation (CPR).

If cardiac arrest occurs, the ASRA recommends standard Advanced Cardiac Life Support (ACLS) with the following modifications:

  • If epinephrine is used, small initial doses (10-100 μg boluses in adults) are preferable
  • Vasopressin is not recommended
  • Avoid calcium channel blockers and beta-blockers
  • If ventricular arrhythmias develop, amiodarone is preferable

In patients with cardiac toxicity, avoiding the use of lidocaine and related class IB antidysrhythmic agents (eg, mexiletine, tocainide) is crucial because they may worsen toxicity. Lidocaine has been used successfully in bupivacaine-induced dysrhythmias, but its additive CNS toxicity is still a major concern.

In patients who do not respond to standard resuscitative measures, some case reports have indicated that the use of cardiac pacing and cardiopulmonary bypass may improve the outcome. [3] Cardiopulmonary bypass may serve as a bridging therapy until tissue levels of the local anesthetic have cleared. [2]  Extracorporeal membrane oxygenation (VA-ECMO) has similarly been used to maintain systemic perfusion and oxygenation until local anesthetic cardiovascular toxicity has resolved. [10]

In a Korean study, combined boluses of glucose, insulin, and potassium were successful in reversing bupivacaine-induced cardiovascular collapse. [11] However, the 2 units/kg dose of insulin used in this protocol may be challenging to use in clinical practice because of physicians' reluctance to administer such unusually high doses. In China, shenfu, an extract of traditional Chinese herbal medicines, was shown to reduce the CNS and cardiovascular toxicity of bupivacaine on rats. [12]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!